Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 70, NWS Dodge City, KS

June 11, 2020Meade County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 2020, 5:02 PM CDT for Meade County, Seward County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2020, 5:02 PM CDT (22:02 UTC)
Expired
Jun 11, 2020, 5:45 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2624 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WUUS53 KDDC 112202
SVRDDC
KSC119-175-112245-
/O.NEW.KDDC.SV.W.0070.200611T2202Z-200611T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
502 PM CDT Thu Jun 11 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Seward County in southwestern Kansas...
  Northwestern Meade County in southwestern Kansas...

* Until 545 PM CDT.

* At 502 PM CDT, a severe thunderstorm was located near Plains, or 7
  miles north of Kismet, moving east at 30 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Meade, Missler and Plains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3725 10081 3739 10077 3739 10066 3740 10065
      3744 10029 3716 10033
TIME...MOT...LOC 2202Z 279DEG 28KT 3732 10067 

HAIL...1.25IN
WIND...<50MPH
 
$$

TATRO
3 follow-up statements
828 
WWUS53 KDDC 112220
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
520 PM CDT Thu Jun 11 2020

KSC119-175-112245-
/O.CON.KDDC.SV.W.0070.000000T0000Z-200611T2245Z/
Seward KS-Meade KS-
520 PM CDT Thu Jun 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN SEWARD AND NORTHWESTERN MEADE COUNTIES...

At 520 PM CDT, a severe thunderstorm was located near Plains, or 9
miles west of Missler, moving east at 20 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Meade, Missler and Plains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3728 10075 3739 10072 3739 10066 3740 10065
      3744 10029 3718 10033
TIME...MOT...LOC 2220Z 278DEG 18KT 3732 10060 

HAIL...1.50IN
WIND...<50MPH
 
$$

TATRO
084 
WWUS53 KDDC 112230
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
530 PM CDT Thu Jun 11 2020

KSC175-112239-
/O.CAN.KDDC.SV.W.0070.000000T0000Z-200611T2245Z/
Seward KS-
530 PM CDT Thu Jun 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEWARD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3725 10063 3740 10063 3740 10061 3741 10054
      3744 10029 3718 10033 3722 10051
TIME...MOT...LOC 2229Z 279DEG 28KT 3731 10050 

$$

KSC119-112245-
/O.CON.KDDC.SV.W.0070.000000T0000Z-200611T2245Z/
Meade KS-
530 PM CDT Thu Jun 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN MEADE COUNTY...

At 529 PM CDT, a severe thunderstorm was located near Missler, moving
east at 30 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Meade, Missler and Plains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3725 10063 3740 10063 3740 10061 3741 10054
      3744 10029 3718 10033 3722 10051
TIME...MOT...LOC 2229Z 279DEG 28KT 3731 10050 

HAIL...1.50IN
WIND...<50MPH
 
$$

TATRO
975 
WWUS53 KDDC 112242
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
542 PM CDT Thu Jun 11 2020

KSC119-112252-
/O.EXP.KDDC.SV.W.0070.000000T0000Z-200611T2245Z/
Meade KS-
542 PM CDT Thu Jun 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MEADE COUNTY WILL
EXPIRE AT 545 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3725 10063 3740 10063 3740 10061 3741 10054
      3744 10029 3718 10033 3722 10051
TIME...MOT...LOC 2242Z 279DEG 28KT 3730 10038 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:49 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 11, 1:49 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
149 PM CDT Thu Jun 11 2020

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(This evening through Friday)
Issued at 129 PM CDT Thu Jun 11 2020

The latest models earlier this afternoon are coming into
generally good agreement with some widely scattered thunderstorms
being possible early this evening along a surface boundary
extending from extreme southwest Kansas, Elkhart/Hugoton, to near
Dodge City given mid level lapse rates of +8c/km and improving
0-1km moisture convergence. A few of these storms may even be
capable of producing wind gusts of 50 mph or a little higher
based on the forecast model soundings showing late day inverted V
with cloud bases at or above 10000ft and downdraft cape
of>1000j/kg. Severe weather however is not anticipated. What
storms that do develop after 5 pm this Thursday evening will move
southeast and are currently expected to cross the Oklahoma border
by 9pm this evening.

Will then need to monitor the slight chance for a few isolated
early morning thunderstorms near the eastern edge of 10 to 13C
700mb temperature gradient where some 850mb warm air advection
will be present along with mid level lapse rages of 7.5c/km or
greater. Location of this area of possible convection will be near
and east of a Dodge City to Meade line.

Friday a surface boundary will be located near the Oklahoma
border with models indicating once again late day instability and
0-1km forcing along this boundary. At this time can not rule out a
few isolated to widely scattered thunderstorms Friday
evening...mainly south and west of a Meade to Sublette line.

Highs Friday are expected to be several degrees warmer compared
to the highs Thursday afternoon given the 2-4C warmup in 850mb
temperatures from 00z Friday to 00z Saturday. Highs in the mid to
upper 90s still look on track for southwest Kansas. Northeast of
Dodge City the afternoon highs will range from 90 to 95.

.LONG TERM...(Friday night through Thursday)
Issued at 129 PM CDT Thu Jun 11 2020

Hot and Dry Weekend can be expected across western Kansas this
weekend and next week given the forecast 850mb and 700mb
temperatures at 00z each day from 00z Sunday through 00z Friday.
The upper low forecast yesterday to develop and deepen over the
Ohio valley is still forecast to develop late this weekend but it
is now forecast to wobble south southeast towards the east coast
early next week as the upper ridge axis shifts from the Plains to
the Mississippi Valley. As a result the slightly cooler air that
might have spread into portions of central Kansas towards mid week
no longer will occur. Now the ECMWF and GFS both are in good
agreement with 850mb temperatures at 00z each day next week will
ranging from around 30 to near 35 across southwest Kansas. As a
result several days of highs around 100 degrees are looking more
and more likely across western Kansas from Saturday through at
Thursday.

A southwesterly flow will be present across the Rockies and the
Plains late this weekend into early next week. Several upper
level disturbances embedded in this flow will cross the west
central high plains which will provide an opportunity for
thunderstorms along a surface boundary in eastern Colorado each
evening from Sunday through possibly Wednesday. At this time it
appears that the better opportunity of storms next week will stay
west of the Colorado border and northwest of Garden City.
Uncertainty is high however on where the boundary will be and the
exact track of each of these upper level waves next week so a few
isolated evening thunderstorms north and west of Garden CIty can
not be completely ruled out. The probability is low enough however
so will not to include a mention of thunderstorms in the later
period of the forecast just yet.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1210 PM CDT Thu Jun 11 2020

Gusty southwest winds around 20 knots this Thursday afternoon
will decrease to 10 knots or less between 21z Thursday and 00z
Friday as a surface boundary settles into southwest Kansas. Along
this boundary afternoon clouds in the 9000 to 12000ft AGL will be
possible along with a few widely scattered thunderstorms. Liberal
will be in the most favorable for any isolated storm or two that
may develop between 22z Thursday and 02z Friday. Will monitor the
Dodge City area but at this time it appears any storm that does
develop near the Dodge City area will be well south of the
airport. Any storm that does develop late today will move south of
the Oklahoma border by sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  94  62  95  63 /  10  20  10   0
GCK  93  60  95  61 /  10  10  10   0
EHA  96  61  97  63 /  20  20  30  20
LBL  96  61  98  63 /  30  20  20  20
HYS  92  59  91  61 /   0   0   0   0
P28  94  64  97  65 /   0  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Jun 11, 3:23 AM CDT, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
323 AM CDT Thu Jun 11 2020

KSZ030-031-043>046-061>066-074>081-084>090-120830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
323 AM CDT Thu Jun 11 2020 /223 AM MDT Thu Jun 11 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 11, 4:29 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
429 PM CDT Thu Jun 11 2020

KSZ076-077-086-087-112215-
Gray KS-Seward KS-Meade KS-Haskell KS-
429 PM CDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE...SOUTHWESTERN GRAY AND SOUTHEASTERN HASKELL
COUNTIES UNTIL 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Satanta, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Copeland, Tice and Plains.

LAT...LON 3729 10097 3742 10101 3756 10054 3722 10049
TIME...MOT...LOC 2129Z 266DEG 28KT 3735 10089

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:29 PM CDTSpecial Weather StatementDDCHaskell46 min
Jun 11, 5:09 PM CDTSpecial Weather StatementDDCGray36 min
Jun 11, 5:23 PM CDTSpecial Weather StatementDDCClark52 min
Jun 11, 5:44 PM CDTSpecial Weather StatementDDCMeade31 min
Jun 11, 5:50 PM CDTSpecial Weather StatementDDCFord40 min
Jun 11, 5:57 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa21 min
Jun 11, 6:16 PM CDTSpecial Weather StatementDDCMeade44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.